Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

When You Have Multiple Medications for One Symptom

Hi all. I have several different anti-nausea medication. My usual go-to was Zofran. But, it seems that maybe it is not working as well lately. I also have Benadryl and Phenergan. If you have multiple medications that you can use, how to you decide which one to try first? My normal was 1. Zofran. 2. Benadryl. 3. Phenergan. Now I think I may switch it up and use Benadryl first. My reason for wanting to switch this is to see if it decreases the nausea, or, helps resolve it sooner. Share any tips that you may have. (Tonya, contributor).

  1. Hi - Good question. I have only found Phenergan to be effective. While it works to quiet the nausea and vomiting that I have 3-5 days a week- it comes with the serious side effect (for me) of extreme drowsiness. Like the kind of drowsy that means the day is over. It's hard to choose a solution that ends with the same outcome as the migraine. It's a rock and hard place decision between pain and sleep. This choice wouldn't be so hard if it didn't happen so frequently. But, as it is, there are weeks that I feel I'm sleeping my life away. I know that this side effect does not apply to all. Do you experience any side effects with the three treatments you mentioned? Warmly - Holly - migraine.com team

    1. hi. Nope. No drowsiness really. I take Benadryl so frequently that I have no sleepiness with it. I do get a little slow in movement, for maybe 5 mins. Phenergan sometimes makes me slightly drowsy. But again, not long. I have nausea 24/7. I've seen some who say Zofran stops working for them. At times, it doesn't help me now. Thanks for commenting 🙂. (Tonya, contributor).

  2. I wonder if your pharmacist would have any thoughts about this, Tonya. Any particular reason you chose that sequence? I really hope you can come up with a solution soon. Hugs. -Melissa

    1. hi there. Well...the first two are IV form for me. Since I have Gastroparesis and on TPN, IV nutrition, pills/liquids don't work as well. Zofran was the first one given. A few years later, the benadryl. We added IV Phenergan, but, had reactions. Now I get liquid Phenergan. I try it last because I don't like taking the liquid. It makes me more nauseated, at times, because it's going in my bad stomach. Lol. Lately though, Zofran isn't as effective. Thanks for asking!! (Tonya, contributor).

Please read our rules before posting.